Oklahoma, 2016

Flash Flood in Oklahoma, August 20, 2016

August 20, 2016 · NWS SHV · 1 event in 1 county or zone

A weak upper level trough of low pressure lingered over portions of Western Arkansas, Southeast Oklahoma, and North Texas on August 20th, which was reinforced by another upper level trough and associated weak cold front. Showers and embedded thunderstorms developed near and just ahead of the trough and weak cold front during the pre-dawn hours, which moved into portions of extreme Northeast…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper level trough of low pressure lingered over portions of Western Arkansas, Southeast Oklahoma, and North Texas on August 20th, which was reinforced by another upper level trough and associated weak cold front. Showers and embedded thunderstorms developed near and just ahead of the trough and weak cold front during the pre-dawn hours, which moved into portions of extreme Northeast Texas and Southeast Oklahoma by mid-morning. Given the very moist air mass and weak wind shear in place, these showers and embedded thunderstorms produced locally heavy rainfall and moved very slowly over these areas, resulting in rainfall amounts of an inch and a half to in excess of three inches over Northern Red River County Texas into Western and Northern McCurtain County Oklahoma. Given the saturated grounds due to excessive rainfall amounts of five to in excess of eight inches that fell during the previous two weeks, numerous roads were flooded near the community of Watson in Northern McCurtain County Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 20, 5:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 20, 5:53 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
653 AM CDT SAT AUG 20 2016

.AVIATION...
For the 20/12Z TAFs, mostly IFR/MVFR cigs in place this morning
with low level moisture pooling ahead of an approaching cold
front. Numerous showers have developed this morning along and
north of the I-30 corridor so the TXK terminal will be affected
for much of today. Some isolated thunderstorms will be possible
later today as heating enhances convection along the boundary.
Farther south, convection will be more scattered along the I-20
terminals so confidence is not as high that all sites will see
TSRA so have opted for VCTS to account for this uncertainty. Winds
will be quite breezy out of the S/SW today just ahead of the front
with speeds from 8-12 kts and possibly higher at times. The front
will slow its progress this evening, and winds will go light and
variable at most sites but gradually veer W/NW with fropa. Some
redevelopment of lower cigs and convection will be possible after
21/03Z with the frontal boundary lingering across the region. /19/

&&

.PREV DISCUSSION... /issued 353 AM CDT SAT AUG 20 2016/

DISCUSSION...
As have been the case the past several days, overnight and early
morning radar analysis showed little to no precip activity and this
morning is no exception. However, a broad ul trough translating east
across the Central and North Plains has sent down a cold front
draped from Southeast KS to across the South Plains early this
morning, thus resulting in a cluster of showers and thunderstorms
across the Rolling Plains and the Red River Valley areas. The HRRR
and the NAM hints at the aforementioned precip activity possibly
holding together and nearing Southeast OK a few hours after
daybreak, with additional development mainly across Southeast OK and
Northeast TX occurring ahead of the cold front along a mid-level
theta-e axis. Brief moderate rainfall can not be ruled out.
Elsewhere, daytime destabilization and plentiful low level moisture
/PWATS aoa 2.00 inches/ may aid in the generation of isolated
showers and thunderstorms, before a lull in precip once again takes
place shortly after sunset.

This lull does not look to last long as the cold front impinges on
Southeast OK, Northeast TX and Northwest LA tomorrow morning,
resulting in a mesoscale focus for precip. The Weather Prediction
Center anticipates rainfall amounts up to aoa 1.00 inch across the
aforementioned areas valid from 12Z this morning through 12z
tomorrow morning, hence not excessive by any means. The cold front
is shown to become quasi-stationary by tomorrow more or less
across deep East TX and Central LA before becoming diffused.
Though it will continue to play a factor for rainfall chances
thus holding on to mentionable pops throughout the weekend is
warranted.

Early next week, an ul ridge across the Southeast CONUS and the Gulf
is anticipated to slowly expand towards the Four-State region,
leading to precip becoming less widespread. Driest day still
appears to be Wednesday as the ECMWF in particular is aggressive
in indicating the proximity of the center of the ul ridge to be
almost overhead. This however will be short-lived as another
broad ua trough progressing across the High/North Plains sends
down yet another cold front and perhaps renewed precip chances by
late week.

Cloudy and rainy conditions will only allow temps to warm into
the 80s with a few locales reaching the 90 degree mark today
through Tuesday, with 90s becoming more commonplace by Wednesday.
Thereafter, below norm temps will make a return /80s/ with the
onset of precip.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  73  88  72 /  50  50  50  30
MLU  91  74  88  71 /  50  50  50  30
DEQ  82  68  86  68 /  80  50  30  10
TXK  82  70  85  69 /  70  50  50  30
ELD  84  71  84  69 /  70  50  50  30
TYR  84  72  86  72 /  70  50  50  40
GGG  86  72  87  72 /  60  50  50  30
LFK  91  74  90  73 /  50  40  50  30

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/29
Hazardous weather outlook, Aug 20, 4:42 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
542 AM CDT SAT AUG 20 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211045-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
542 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
MORNING THROUGH THIS AFTERNOON ACROSS MAINLY SOUTHEAST
OKLAHOMA...EAST TEXAS...NORTHWEST LOUISIANA AND SOUTHWEST
ARKANSAS...AHEAD OF A COLD FRONT SLOWLY MOVING NEAR THE REGION.
LOCALLY GUSTY WINDS AND BRIEF MODERATE TO HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGER STORMS...MAINLY ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR OF EAST TEXAS AND NORTH LOUISIANA. A LULL
IN THE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED SHORTLY AFTER
SUNSET...BUT A RESURGENCE MAY OCCUR LATE TONIGHT OR EARLY SUNDAY
MORNING WITH THE APPROACH OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE COLD FRONT IS EXPECTED TO BECOME STATIONARY SUNDAY OVER NORTH
LOUISIANA AND EAST TEXAS...AND FOCUS ADDITIONAL SCATTERED SHOWER
AND THUNDERSTORM DEVELOPMENT ALONG AND SOUTH OF THE FRONT THROUGH
TUESDAY. THE FRONT SHOULD LIFT BACK NORTH AND WASH OUT
TUESDAY...WITH ANY SHOWERS AND THUNDERSTORM DEVELOPMENT BECOMING
MORE ISOLATED BY WEDNESDAY AND THURSDAY...AS AN UPPER LEVEL RIDGE
OF HIGH PRESSURE BEGINS TO BUILD WEST ALONG THE GULF COAST INTO
PORTIONS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The Western Arkansas radar (KSRX), 99 km away, was scanning. The volume nearest the first event began at 15:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McCurtain

When
August 20, 9:00 AM CST to 1:15 PM CST
Where
McCurtain County, 2.33 mi WSW of Watson to 2.08 mi W of Plunkettville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.420, -94.589

Numerous county roads were flooded in and near the Watson community.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645937.